Iowa, 2024

Funnel Clouds in Iowa, May 9, 2024

May 9, 2024 · NWS DMX · 2 events in 2 counties and zones

A broad trough helped to sustain showers across the area through the day, however with weak forcing the activity generally remained sub severe. The associated surface low was across northeast Iowa and included pockets of 0-3 km CAPE near 100 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A broad trough helped to sustain showers across the area through the day, however with weak forcing the activity generally remained sub severe. The associated surface low was across northeast Iowa and included pockets of 0-3 km CAPE near 100 J/kg. This provided enough stretching for a few afternoon funnel clouds across north central Iowa in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 9, 1:00 PM CST, 1 hour 20 minutes earlier. Its key messages:

  • Lingering shower chances into this evening, mainly along and east of I-35. Few showers/storms possible again Friday afternoon and evening.
  • Fantastic spring conditions Saturday. Sunshine and 70s.
  • Chances for showers and storms return early next week. Severe threat low.
Area forecast discussion, May 9, 1:00 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
200 PM CDT Thu May 9 2024

.KEY MESSAGES...

- Lingering shower chances into this evening, mainly along and
  east of I-35. Few showers/storms possible again Friday
  afternoon and evening.

- Fantastic spring conditions Saturday. Sunshine and 70s.

- Chances for showers and storms return early next week. Severe
  threat low.

&&

.DISCUSSION...
Issued at 200 PM CDT Thu May 9 2024

The presence of a broad, decaying trough overhead has sustained
shower activity over the forecast area through the day. The focus
has generally been within a diffuse zone of low level convergence co-
located with mid-level fgen forcing. RAP analysis shows pockets of 0-
3km CAPE pushing 100 J/kg beneath a cool airmass aloft. The enhanced
stretching potential combined with high background vorticity may
support a few funnels or brief landspouts. Dry air has really eaten
into the westward extent of the precip, much more so than suggested
by hires guidance. Thus the rest of the day has trended drier at
many locations, save for about the eastern third of the cwa which
stands the highest chance to see additional measurable
precipitation before the rainfall exits tonight.

Additional precip chances return Friday afternoon and evening
as a compact shortwave slides through the Great Lakes region and
sweeps a surface frontal boundary across the state. Synoptic
forcing contributions are not well phased on the south/west
periphery of the wave, and combined with dry boundary layer
conditions should limit the spatial coverage and depth of the
convection. Soundings show inverted-v profiles and steep low
level lapse rates up to ~800mb so a few brief elevated wind
gusts are possible, but overall the threat of any strong to
severe convection is low.

Make plans to get outside on Saturday as fantastic spring conditions
are forecast. A passing surface ridge axis beneath building heights
aloft will lead to dry conditions and subsidence through much of the
atmospheric column, giving way to plentiful sunshine and highs in
the 70s. Rain chances return early next week as cutoff upper low is
kicked out of the Four Corners region. Forcing mechanisms and
convergence still look rather diffuse, so it is difficult to
pinpoint a particular period for higher PoPs or to provide more
detail on potential precip amounts. The deterministic EC is
also more aggressive with impinging dry air on the northern
periphery of the upper low as it crosses the central Plains, a
trend that is also reflected in the EC ENS guidance with a fair
share of members now advertising no QPF over the northern half
of the forecast area. Flow aloft is very lethargic with 500mb
winds less than 20 kts. Any convection will be highly
disorganized and likely pose little severe threat.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1226 PM CDT Thu May 9 2024

Bkn to ovc stratus remains draped over much of the area as we head
into the afternoon hours. The stratus varies between MVFR and VFR
cig heights with some isolated pockets of IFR. Shower activity has
been less expansive than previously forecast and confidence has
diminished that we will see -shra activity at most terminals, and
thus have limited or completely removed precip mention from the
forecasts. Cigs gradually improve this evening and into tonight, and
eventually give way to VFR prevailing across the forecast area into
Friday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Martin
AVIATION...Martin
Hazardous weather outlook, May 9, 4:49 AM CST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
549 AM CDT Thu May 9 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-101100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
549 AM CDT Thu May 9 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered non severe thunderstorms are possible today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms are possible Friday afternoon and again Sunday
afternoon with additional chances possible at times next week. The
severe weather threat for individual time periods will continue to
be assessed over the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

In the hours before

Special weather statement, May 9, 12:22 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Des Moines IA
122 PM CDT Thu May 9 2024

IAZ005>007-016-017-024>028-035>039-047>050-060>062-092100-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-
Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-
Boone-Story-Marshall-Tama-Polk-Jasper-Poweshiek-
Including the cities of Algona, Forest City, Lake Mills,
Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake,
Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg,
Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont,
Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley,
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo,
Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer,
Dysart, Gladbrook, Des Moines, Newton, and Grinnell
122 PM CDT Thu May 9 2024

...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS AND WEAK TORNADOES...

WHAT...Funnel clouds and brief weak tornadoes are possible due to
current atmospheric conditions.

WHERE...Portions of northern, central, and eastern Iowa.

WHEN...Through the remainder of the afternoon

Preparedness and Precautionary Actions...
If a funnel cloud or tornado is spotted, report it to the
National Weather Service. If a tornado warning becomes necessary,
take appropriate action.

Small

The radar

The Des Moines radar (KDMX), 91 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Hardin

When
May 9, 2:20 PM CST
Where
Hardin County, 5.64 mi W of Iowa Falls
Reported by
Public
Coordinates
42.510, -93.380

Emailed picture of a funnel cloud near Alden from County Road D20.

Funnel Cloud, Marshall

When
May 9, 2:22 PM CST
Where
Marshall County, 0.86 mi SE of Marshalltown
Reported by
Fire Department/Rescue
Coordinates
42.040, -92.910

Rotation with funnel cloud going up and down.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183221, 1183222.